Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 19 to 20, 2012

May 19 to 20, 2012 · NWS GID · 27 events in 10 counties and zones

Ending a lull of over two weeks without severe thunderstorms, this Saturday afternoon and early evening featured several reports of damaging winds, large hail and gustnadoes, primarily focused within southern and eastern counties of South Central Nebraska such as Webster, Clay, Nuckolls and Fillmore. During the height of the event between 4-7 PM CDT, some of the most significant wind damage…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$9.5 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Ending a lull of over two weeks without severe thunderstorms, this Saturday afternoon and early evening featured several reports of damaging winds, large hail and gustnadoes, primarily focused within southern and eastern counties of South Central Nebraska such as Webster, Clay, Nuckolls and Fillmore. During the height of the event between 4-7 PM CDT, some of the most significant wind damage occurred in the Hardy and Ruskin areas, where winds estimated to around 75 MPH overturned irrigation pivots, downed power poles and caved in several steel corn seed storage tanks. Also, 66-68 MPH wind gusts were measured near Deweese and at the York airport. Although several gustnadoes were reported in these areas, some of which resembled true tornadoes per storm chaser video, these were typically brief circulations focused along storm outflow and not directly associated with cloud base rotation. As for large hail, there were several reports of 1.5 to 2-inch diameter stones, including nearly 20 minutes of golf ball size hail east of Blue Hill. Very early in the event around 3 PM CDT, an elevated severe storm in far western South Central Nebraska dumped hail up to ping pong ball size northwest of Gothenburg. Rainfall-wise, although the progressive nature of most storms kept amounts under 2 inches, one localized corridor in far northern portions of the 24-county area between Spalding and Greeley tallied 3.28 inches from the cumulative effect of several passing storms.

Breaking down event timing, the first severe storm of the day was the aforementioned elevated post-frontal hail storm that swept across western Dawson County around 3 PM CDT. This ended up being the only storm to reach severe criteria across the western half of South Central Nebraska, as the vast majority of severe weather occurred with surface-based storms erupting near the Highway 281 corridor between 4-5 PM CDT, and eventually exiting the area into eastern Nebraska between 7-8 PM CDT. These storms, which developed along a well-defined surface cold front, started out as three semi-discrete supercells. However, the supercells quickly morphed into a quasi-linear complex due to cell mergers and eastward-surging outflow boundaries in an environment characterized by surface temperature-dewpoint spreads around 20 degrees or greater. Behind the main line of surface based storms, a few severe post-frontal storms flared up near Highway 281 between 6-7 PM CDT, producing nickel to ping pong ball size hail in and just east of Grand Island. The last band of strong storms of the evening departed the Greeley and Nance County area around 9 PM CDT.

On the synoptic scale this was a rather strongly forced severe weather event, as a vigorous shortwave trough migrated from eastern Colorado across southern Nebraska, while at the surface, a sharp north-south oriented cold front reached a position near the Highway 281 corridor by mid-afternoon. Mesoscale severe weather parameters around the time of initial surface-based supercell development included 40-50 knots of 0-6 kilometer vertical wind shear and 1500-2000 J/kg mixed-layer CAPE. Despite several reports of gustnadoes, a more substantial tornado threat was likely mitigated by somewhat meager boundary layer moisture with surface dewpoints only between 55-60F, resulting in higher cloud bases and enhanced outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 4:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 19, 4:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
542 AM CDT SAT MAY 19 2012

.AVIATION...12Z KGRI TAF. VFR CONDITIONS EXPECTED THROUGH
MID-AFTERNOON...AT WHICH TIME MVFR CEILINGS WILL BE POSSIBLE
THROUGH THE END OF THE TAF PERIOD. SURFACE WINDS ARE DECREASING
WITH THE APPROACH OF A LOW LEVEL BAROCLINIC ZONE FROM THE WEST.
THE DIMINISHMENT OF THESE SURFACE WINDS...WORKING IN CONCERT WITH A
SHALLOW THERMAL INVERSION NEAR THE SURFACE AND THE PERSISTENCE OF
A 45-50KT LOW LEVEL JET STREAK OVER THE AREA...HAS RESULTED IN THE
DEVELOPMENT OF LLWS AT THE TERMINAL. THIS LLWS WILL LIKELY PERSIST
UNTIL AROUND 14Z...AT WHICH TIME THE AXIS OF STRONGEST 925MG-850MB
WINDS ARE EXPECTED TO PUSH OFF TO THE EAST OF THE TERMINAL. THE
LOW LEVEL BAROCLINIC ZONE IS EXPECTED TO CLEAR THE TERMINAL BY
EARLY TO MID-AFTERNOON WITH SURFACE WINDS BECOMING MORE
ESTABLISHED FROM THE NORTH/NORTHWEST THEREAFTER.
PRECIPITATION...ACCOMPANIED BY CEILINGS AS LOW AS 3000FT
AGL...WILL THEN FINISH OUT THE FORECAST PERIOD BEGINNING AT 21Z.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT SAT MAY 19 2012/

SHORT TERM...THROUGH 12Z TUESDAY. OVERNIGHT UPPER AIR ANALYSIS
INDICATES TROUGHING OVER THE WESTERN CONUS...WITH RIDGING OVER THE
EAST. A 850MB JET STREAK OF AROUND 50KTS IS NOTED OVER THE CENTRAL
PLAINS...WITH MID AND UPPER LEVEL JET ENERGY REMAINING TO OUR
WEST...EXTENDING FROM THE SOUTHWESTERN CONUS INTO THE ROCKY
MOUNTAIN RANGE. WATER VAPOR IMAGERY SHOW A MID LEVEL SHORT WAVE AT
THE BASE OF THE WESTERN CONUS LONG WAVE TROUGH CURRENTLY OVER THE
FOUR CORNERS REGION. WATER VAPOR IMAGERY ALSO SHOWS INCREASED
VALUES OF MID LEVEL MOISTURE MOVING IN FROM THE PACIFIC INTO WEST
TEXAS AND THEN NORTH/NORTHEASTWARD INTO THE CENTRAL PLAINS. A MID
LEVEL DRY INTRUSION IS ALSO NOTED EXTENDING FROM THE FOUR CORNERS
REGION NORTHEASTWARD INTO THE CENTRAL HIGH PLAINS. AT THE SURFACE
AN AREA OF LOW PRESSURE IS NOTED OVER NORTHWESTERN KANSAS. A
WARM FRONT EXTENDS NORTHEASTWARD FROM THE LOW INTO NORTH CENTRAL
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...A COLD FRONT EXTENDS
WEST/SOUTHWEST FROM THE LOW INTO COLORADO...AND A DRY LINE
EXTENDS SOUTH FROM THE LOW ALONG THE COLORADO/KANSAS BORDER. THE
LOW LEVEL WIND FIELD ACROSS OUR AREA REMAINS FROM THE SOUTH AS A
RESULT.

MODEL CONSENSUS CONTINUES TO SUGGEST THE MID LEVEL SHORT
WAVE...CURRENTLY OVER THE FOUR CORNERS REGION...WILL MOVE NORTHEAST
TODAY WITH A NEGATIVELY-TILTED TROUGH AXIS EXPECTED TO PUSH OVER
OUR AREA THIS AFTERNOON AND EVENING. THE SURFACE LOW...CURRENTLY
OVER NORTHWESTERN KANSAS...IS ALSO EXPECTED TO MOVE NORTHEAST THUS
ALLOWING THE LOW LEVEL BAROCLINIC ZONE TO PUSH ACROSS OUR AREA
THROUGH THE DAY. QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC
AND SREF-MEAN...AS WELL AS SIMULATED REFLECTIVITY FROM THE 4KM
WRF-NMM...ALL SUGGEST DEEP SURFACE-BASED CONVECTION WILL BE
REALIZED ALONG AND AHEAD OF THE LOW LEVEL BAROCLINIC ZONE BY
MID-AFTERNOON...MOST LIKELY SOMEWHERE OVER THE EASTERN HALF OF
OUR CWA. SOUTHERLY LOW LEVEL FLOW IS CONTINUING TO PROMOTE
IMPRESSIVE LOW LEVEL MOISTURE FLUX INTO OUR AREA THIS
MORNING...WITH SURFACE DEW POINTS JUMPING ALMOST 10 DEGREES
THROUGH THE PAST 9 HOURS ACROSS THE EASTERN HALF OF THE CWA AND
NOW WELL INTO THE 50S AND APPROACHING THE 60S AS OF 08Z. THESE
INCREASING VALUES OF LOW LEVEL MOISTURE WILL HELP PROMOTE 0-1KM
MLCAPE VALUES OF 2000-2500J/KG ACROSS THE EASTERN HALF OF OUR CWA
BY MID-AFTERNOON. IN ADDITION TO THESE INCREASING VALUES OF
INSTABILITY...THE EMERGENCE OF A ~50KT 500MB JET STREAK WILL ALSO
HELP INCREASE DEEP-LAYER BULK SHEAR TO AROUND 40KTS...THUS MAKING
SUPER CELL DEVELOPMENT POSSIBLE AHEAD OF THE LOW LEVEL BAROCLINIC
ZONE WHERE DISCRETE THUNDERSTORM DEVELOPMENT IS MORE LIKELY. BACK
ALONG THE LOW LEVEL BAROCLINIC ZONE...THE UNIDIRECTIONAL WIND
FIELD THROUGH MUCH OF THE TROPOSPHERE SUGGESTS A QUASI-LINEAR
CONVECTIVE SYSTEM WILL PRESENT ITSELF AS DEEP CONVECTION BECOMES
REALIZED...THUS PROVIDING MORE OF A WIND THREAT THAN ANYTHING
ELSE. GIVEN ALL THIS...WILL CONTINUE THE MENTION OF SEVERE WEATHER
FOR THIS AFTERNOON AND EVENING. LATEST MODEL GUIDANCE DOES SUGGEST THE
LOW LEVEL BAROCLINIC ZONE WILL BE SOMEWHAT SLOWER THAN WHAT WAS
BEING INDICATED 24-48 HOURS AGO AND AS A RESULT...WILL GO AHEAD
EXPAND THE AREA OF POSSIBLE SEVERE WEATHER ACROSS OUR CWA...WHICH
WILL NOW INCLUDE AREAS ALONG AND EAST OF A LINE FROM SPALDING...TO
GRAND ISLAND...TO NATOMA WHICH IS WHERE THE SURFACE FRONT IS
CURRENTLY EXPECTED TO BE POSITIONED AT 21Z. WILL CONTINUE THE HAIL
AND WIND THREAT FOR THE REASONS MENTIONED ABOVE. 0-1KM HELICITY
DOES NOT APPEAR OVERLY IMPRESSIVE PER THE NAM...OPERATIONAL GFS
AND EC...GENERALLY AROUND 100M^2/S^2 ACROSS OUR SOUTHEAST AND
LESSER VALUES FARTHER NORTHWEST. THAT BEING SAID...FORECAST
PROXIMITY SOUNDINGS FROM THE NAM FOR LOCATIONS IMMEDIATELY AHEAD
OF THE LOW LEVEL BAROCLINIC ZONE...WHERE THE SURFACE WIND FIELD
WILL BE LOCALLY BACKED...DOES PRESENT A CLASSIC VEERING LOW LEVEL
WIND PROFILE THUS RESULTING IN AN AREA OF LOCALLY ENHANCED LOW
LEVEL HELICITY. THUS...ITS HARD TO COMPLETELY WRITE OFF THE THREAT
FOR TORNADOES...ESPECIALLY IF A DISCRETE SUPER CELL CAN BE
REALIZED IMMEDIATELY AHEAD OF THE LOW LEVEL BAROCLINIC ZONE. ALL
THAT BEING SAID...WILL GO AHEAD AND ALSO INCLUDE A TORNADO MENTION
IN THE HWO. SEVERE CONVECTION SHOULD PUSH EAST OF OUR AREA THIS
EVENING AS THE LOW LEVEL BAROCLINIC ZONE ALSO CLEARS OUR AREA TO
THE EAST. MID LEVEL DEFORMATION TO THE NORTHWEST OF THE MID LEVEL
SHORT WAVE WILL LIKELY PROMOTE FURTHER PRECIPITATION ACROSS
NORTHERN PORTIONS OF THE CWA THROUGH 06Z...WITH PRECIPITATION
ENDING ALTOGETHER THEREAFTER AS THE MID LEVEL SHORT WAVE PUSHES
OFF TO THE EAST. AN OVERALL LACK IN KINEMATIC FORCING SHOULD
PRESENT DRY CONDITIONS TO THE AREA THROUGH THE REMAINDER OF THE
SHORT TERM FORECAST PERIOD.

TODAY REMAINS A TRICKY TEMPERATURE FORECAST WITH TEMPERATURES
REMAINING HIGHLY DEPENDENT UPON THE POSITION OF THE LOW LEVEL
BAROCLINIC ZONE...AS WELL AS CLOUD COVER AND PRECIPITATION.
PREVIOUS SHIFTS OPTED TO RAISE TEMPERATURES SOMEWHAT ACROSS OUR
EAST/SOUTHEAST AND GIVEN THE NOW SLOWER EXPECTED PROGRESSION OF
THE LOW LEVEL BAROCLINIC ZONE...THIS APPEARS TO BE GREAT DECISION.
THAT BEING SAID...AM BECOMING INCREASINGLY CONCERNED THAT
TEMPERATURES ACROSS OUR NORTH/NORTHWEST COULD STRUGGLE MIGHTILY AS
THE LOW LEVEL BAROCLINIC ZONE CLEARS DURING THE 12Z-15Z
TIME FRAME...AND CLOUD COVER AND PRECIPITATION OVERTAKE THE AREA.
ATYPICAL DIURNALS WILL LIKELY BE OBSERVED ACROSS OUR
NORTH/NORTHWEST WITH DAYTIME TEMPERATURES NOT LIKELY CLIMBING MORE
THAN 10 DEGREES ABOVE EARLY MORNING TEMPERATURES. WENT AHEAD AND
DECREASED TODAYS HIGHS ACROSS OUR NORTH/NORTHWEST A FEW DEGREES TO
GET THEM INTO THE LOW TO MID 70S. LOCATIONS FARTHER SOUTHEAST WILL
LIKELY SEE MUCH WARMER WEATHER AS THEY REMAIN PRE-FRONTAL LONGER
AND THE INFILTRATION OF A MID LEVEL DRY INTRUSION ALLOWS FOR MORE
SUNSHINE BEFORE DEEP CONVECTION INITIALIZES DURING THE AFTERNOON.
LOW TO MID 80S WILL LIKELY BE NOTED ACROSS THE SOUTHEASTERN HALF
OF OUR CWA AS A RESULT. THE INTRUSION OF A SURFACE RIDGE WILL THEN
PRESENT COOLER CONDITIONS CWA-WIDE SUNDAY AND MONDAY...WITH
AFTERNOON HIGHS LIKELY REMAINING IN THE 70S FOR THE MOST PART.

LONG TERM...TUESDAY THROUGH FRIDAY. MAIN FORECAST CONCERN WILL BE
CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

TUESDAY AND TUESDAY NIGHT AN UPPER LEVEL RIDGE MOVES THROUGH THE
AREA AND EXPECT WARM TEMPERATURES. THE PRESSURE GRADIENT TIGHTENS
DURING THE DAY AND SOUTH WINDS SHOULD INCREASE DURING THE DAY.
TUESDAY NIGHT A COLD FRONT APPROACHES THE AREA. THIS FRONT MOVES
INTO THE FORECAST AREA ON WEDNESDAY. AS AN UPPER LEVEL WAVE MOVES
INTO THE AREA AREA THE CHANCE OF THUNDERSTORMS INCREASES. BY
WEDNESDAY NIGHT THE FRONT STALLS OUT IN THE SOUTHEAST PART OF THE
AREA AND THUNDERSTORMS DEVELOP ALONG THE FRONT. THERE IS 2500 TO
3000 J/KG CAPE DURING THE AFTERNOON AND EVENING AND THERE COULD BE
SOME STRONGER THUNDERSTORMS POSSIBLE. THE UPPER WAVE MOVES THROUGH
THE AREA ON THURSDAY AND THE THUNDERSTORM CHANCES DIMINISH.

A SECONDARY WAVE MOVES THROUGH THURSDAY NIGHT INTO FRIDAY AND THERE
IS ANOTHER SURFACE LOW THAT DEVELOPS IN KANSAS WITH A CHANCE FOR
THUNDERSTORMS TO THE NORTH OF THE FRONT THURSDAY NIGHT. ON FRIDAY
THE WAVE MOVES OUT AND THUNDERSTORMS COME TO AN END.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/SHORT TERM...BRYANT
Hazardous weather outlook, May 19, 2:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 AM CDT SAT MAY 19 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF A LINE FROM
SPALDING...TO GRAND ISLAND...TO RIVERTON IN NEBRASKA...TO NATOMA
IN KANSAS. THUNDERSTORM WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF
GOLF BALLS...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
WEDNESDAY THROUGH FRIDAY. A FEW OF THE STORMS WEDNESDAY AND
WEDNESDAY EVENING MAY BE ON THE STRONG SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND EAST OF A LINE FROM SPALDING...TO GRAND
ISLAND...TO RIVERTON IN NEBRASKA...TO NATOMA IN KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Greeley

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Greeley County, 8 mi SSW of Spalding
Reported by
Public
Coordinates
41.573, -98.429

A 24 hour rainfall total of 3.28 inches was reported southwest of Spalding by a Nebraska Rainfall Assessment and Information Network Observer.

Hail, Dawson

When
May 19, 2:08 PM CST
Where
Dawson County, 4 mi NW of Gothenburg
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.971, -100.204

Hail, Dawson

When
May 19, 2:11 PM CST
Where
Dawson County, Gothenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Webster

When
May 19, 3:05 PM CST to 3:15 PM CST
Where
Webster County, 3 mi W of Blue Hill to Blue Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -98.507

Hail, Webster

When
May 19, 3:20 PM CST
Where
Webster County, Blue Hill
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
40.330, -98.450

Hail, Webster

When
May 19, 3:30 PM CST to 3:50 PM CST
Where
Webster County, 4 mi E of Blue Hill
Measured
1.75 in hail
Property damage
$500,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
40.330, -98.374

Golf ball size hail fell for nearly 20 minutes, causing severe crop damage and building damage in the area.

Hail, Clay

When
May 19, 4:05 PM CST
Where
Clay County, 3 mi NW of Deweese
Measured
2 in hail
Property damage
$200,000
Crop damage
$4,000
Reported by
Trained Spotter
Coordinates
40.381, -98.170

Hail up to the size of hen eggs resulted in tree damage around the area.

Hail, Hamilton

When
May 19, 4:06 PM CST
Where
Hamilton County, 9 mi S of Aurora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.740, -98.000

Hail, Webster

When
May 19, 4:09 PM CST
Where
Webster County, 5 mi E of Red Cloud
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.100, -98.435

Hail, Clay

When
May 19, 4:12 PM CST
Where
Clay County, 1 mi S of Fairfield
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.416, -98.120

Thunderstorm Wind, Nuckolls

When
May 19, 4:12 PM CST
Where
Nuckolls County, 6.16 mi WNW of Angus
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.310, -98.090

A wind gust of 68 mph was measured near the intersection of Highways 14 and 4.

Hail, Clay

When
May 19, 4:16 PM CST
Where
Clay County, Deweese
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.350, -98.130

Thunderstorm Wind, Clay

When
May 19, 4:20 PM CST
Where
Clay County, 4 mi ENE of Deweese
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$3,000
Reported by
Public
Coordinates
40.372, -98.060

Wind gusts estimated near 70 mph, combined with an unknown size of hail, resulted in crop damage to at least 3 fields approximately 1 mile west of the Deweese spur off of Highway 14 and 1 mile north of the county line.

Hail, York

When
May 19, 4:30 PM CST
Where
York County, Bradshaw
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.880, -97.730

Hail, Polk

When
May 19, 4:40 PM CST
Where
Polk County, 10.48 mi N of Shelby
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -97.400

Hail, Nuckolls

When
May 19, 4:44 PM CST
Where
Nuckolls County, Superior
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -98.070

Thunderstorm Wind, Nuckolls

When
May 19, 4:45 PM CST to 4:55 PM CST
Where
Nuckolls County, Hardy to Ruskin
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
40.020, -97.930

Wind gusts estimated to be near 75 mph resulted in a swath of damage from Hardy to Ruskin. At least 4 irrigation pivots were overturned, at least 8 to 10 power poles were damaged or destroyed, and tree limbs as much as 6 to 8 inches in diameter were blown down along this path. In Hardy, a hybrid seed distribution business suffered damage to seed storage tanks.

Hail, Nuckolls

When
May 19, 4:50 PM CST
Where
Nuckolls County, Superior
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
40.030, -98.070

Thunderstorm Wind, Fillmore

When
May 19, 5:00 PM CST to 5:02 PM CST
Where
Fillmore County, 1 mi W of Shickley to 1 mi SW of Shickley
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.420, -97.739

Wind gusts estimated near 70 mph resulted in an irrigation pivot being overturned and tree limbs of 4 to 5 inches in diameter being knocked down.

Hail, Clay

When
May 19, 5:03 PM CST
Where
Clay County, 9 mi ESE of Clay Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.480, -97.892

Hail, Dawson

When
May 19, 5:05 PM CST
Where
Dawson County, 6 mi N of Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.867, -99.730

Thunderstorm Wind, York

When
May 19, 5:15 PM CST
Where
York County, York Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -97.580

Hail, Hall

When
May 19, 5:22 PM CST
Where
Hall County, 2 mi N of Doniphan
Measured
1 in hail
Reported by
Public
Coordinates
40.799, -98.370

Hail, Hall

When
May 19, 5:40 PM CST
Where
Hall County, 2 mi SW of Grand Is
Measured
0.75 in hail
Reported by
Public
Coordinates
40.900, -98.377

Hail, Hall

When
May 19, 5:44 PM CST
Where
Hall County, Grand Is
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.920, -98.350

Hail, Hamilton

When
May 19, 5:47 PM CST
Where
Hamilton County, 5 mi SW of Phillips
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
40.849, -98.288

Hail, Hall

When
May 19, 5:50 PM CST
Where
Hall County, 2 mi SW of Grand Is
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -98.377

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380842, 380810, 380809, 380811, 380813, 380829, 380814, 380815, 380817, 380816, 380831, 380818, 380840, 380828, 380830, 380819, 380833, 380822, 380843, 380820, 380821, 380834, 380823, 380824, 380825, 380826, 380827.